Hello. I have been clean from heroin and all other drugs for just under 6 months now. Its been almost 3 months since ive been out of rehab for my heroin and crack addiction. I was using about 1.5 grams of heroin a day or ~150mg oxycontin if heroin wasnt available, and a half gram of crack a few times a week when I could afford it, all intravenously. My problem is that I feel so unmotivated to do anything. Life feels like a chore. I have to force myself to get out bed, and thats after sleeping until 3 or 4 in the afternoon. Even little things like taking a shower or brushing my teeth seem like a chore.
Is this normal after quitting drugs? Heroin and opioids in general were my biggest problem by far. I had been addicted to heroin for 4 years and this is the longest ive ever gone without any drugs. I feel like I was enjoying life much more when I was on drugs than I do now. How long until this depressed feeling goes away?
Your situation is not unique; I hear the same complaints often from other recovering addicts. I've also heard similar comments from people after they taper off Suboxone. Some people describe a chronic, painful 'emptiness' that was present before using opioids, and that returned after opioids were discontinued. People sometimes discuss whether buprenorphine, the active part of Suboxone, fills the 'hole' or empty feeling that is part of borderline personality disorder.
I encourage you to avoid 'euphoric recall' about the active using days. People often forget what it felt like to spend your last 80 bucks for a buzz that starts to wear off almost as soon as it starts. They forget the hopeless feeling after promising themselves that they would stop, but then using again. They forget the misery of withdrawal that is there most days-- hiding in the bedroom when the inlaws are in town, with everyone wondering why dad is sick yet again... They forget about being broke all the time, and having no interests in life other than finding and scoring dope.
Unless you are very unique, you were miserable when you were using. Try to remember the entire history-- not just the moments of relief that never lasted very long.
I don't know if you have a chemical deficiency; I would not expect that after opioids, but cocaine depletes the 'happy transmitters' in the brain, sometimes for weeks or months. Make sure you are eating well and taking vitamins, and getting a regular, 8-hour night of sleep.
There are many things going through the unconscious in early recovery; shame, guilt, sadness, mourning the loss of your 'romance' with the drug of choice, fear about the future, etc. It is hard for a person to be aware of these thoughts, as they have been repressed for a long time and won't just 'pop out' now. I work with patients to practice feeling those emotions again-- and it takes time to learn to identify and tolerate the vulnerable feelings in particular. A recovery program such as the twelve steps can help with those types of things.
You might be clinically depressed-- and in need of treatment. SSRI's work in most people if the dose is high enough; people usually stop them before getting to a sufficient dose for a sufficient length of time.
Finally, realize that your new life will be different from the using life. Your mind no longer is preoccupied with just one challenge; now you are aware of many challenges. It takes time to grow into sobriety-- but the eventual outcome is worth the work, and the wait.
Just stay clean, and good things will happen-- I can promise that. But consider treating your depression if things stay down for more than a couple months.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.